Alert archive / New York / Frost Advisories in 2012

Frost Advisory 1, NWS Buffalo, NY

April 25, 2012Jefferson County, Lewis County, Oswego County, New York

NWS Buffalo, NY issued this frost advisory at Apr 25, 2012, 9:33 PM EDT for Jefferson County, Lewis County, Oswego County, New York. It took effect at Apr 26, 2012, 1:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2012, 9:33 PM EDT (01:33 UTC)
In effect from
Apr 26, 2012, 1:00 AM EDT
Expired
Apr 26, 2012, 7:00 AM EDT
In force
6 hr
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 18 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2012-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2012-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

503 
WWUS71 KBUF 260133
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
933 PM EDT WED APR 25 2012

NYZ006>008-261100-
/O.NEW.KBUF.FR.Y.0001.120426T0500Z-120426T1100Z/
OSWEGO-JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE
933 PM EDT WED APR 25 2012

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 7 AM EDT THURSDAY. 

* LOCATIONS...EAST OF LAKE ONTARIO.

* TIMING...LATE TONIGHT.

* TEMPERATURES...LOWER 30S.

* IMPACTS...FROST MAY DAMAGE SENSITIVE PLANTS LEFT OUTDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. IF YOU ARE IN THE ADVISORY AREA YOU
SHOULD TAKE STEPS TO PROTECT TENDER VEGETATION. ALSO, POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
AWAY FROM THE COLD.

&&

$$

APFFEL

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Apr 25, 7:37 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 25, 7:37 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
737 PM EDT WED APR 25 2012

.SYNOPSIS...
HIGH PRESSURE THAT BROUGHT DRY CONDITIONS AND A FAIR AMOUNT OF
SUNSHINE TO THE AREA WILL SLIDE OFF THE EAST COAST TONIGHT. LOW
PRESSURE MOVING EAST FROM THE CENTRAL PLAINS WILL PASS JUST SOUTH OF
NEW YORK STATE ON THURSDAY AND BRING A GOOD CHANCE FOR SHOWERS.
A NORTHWEST FLOW OF CHILLY AIR WILL FOLLOW ON FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
A RIDGE OF HIGH PRESSURE WILL SLIDE OFF THE EAST COAST OVERNIGHT AS
LOW PRESSURE MOVES EAST FROM IOWA AND REACH THE VICINITY OF
CENTRAL OHIO BY 12Z THURSDAY. MID LEVEL CLOUDS WILL INCREASE
ACROSS OUR CWA OVERNIGHT AS THIS SYSTEMS APPROACHES. THE
INCREASING CLOUD COVER WILL KEEP OVERNIGHT LOWS ABOVE FREEZING
ACROSS MOST AREAS WEST OF THE NORTH COUNTRY. EAST OF LAKE
ONTARIO...TEMPERATURES MAY DIP TO FREEZING FOR A FEW HOURS BEFORE
THE CLOUDS MOVE IN...THEN SHOW A MODERATING TREND BEFORE DAYBREAK.
EXPECT THE INCREASING CLOUD COVER AND WET/WARMER GROUND TO
PRECLUDE THE DEVELOPMENT OF A WIDESPREAD FROST/FREEZE. BUT...THIS
SITUATION WILL HAVE TO BE MONITORED CLOSELY THIS EVENING.

OTHERWISE...RADAR SHOWS THAT SHOWERS FORMING AHEAD OF THE WARM
FRONT ARE QUITE CONVECTIVE IN NATURE. THE MAJORITY OF MODELS
(12Z RGEM/HRRR/18Z GFS) SLIDE KEEP THIS JUST SOUTHWEST OF THE CWA
THROUGH 12Z THURSDAY...HOWEVER SOME MODELS (18Z NAM) DO CLIP
WESTERN PORTIONS OF THE SOUTHERN TIER. THE 18Z NAM DOES FORECAST
SHOWERS TO REACH CHAUTAUQUA COUNTY LATE TONIGHT...WITH MOST OF THE
LIFT COMING FROM ELEVATED INSTABILITY AS UPSTREAM SHOWERS ADVECT
INTO THE REGION. WILL MONITOR UPSTREAM...SINCE IF THE NAM IS WRONG
IN ITS FORECAST OF SHOWERS UPSTREAM...THEN WESTERN NEW YORK WILL
LIKELY REMAIN DRY THROUGH DAYBREAK.

EITHER WAY...STEADIER SHOWERS WILL MOVE INTO THE REGION ON
THURSDAY MORNING. INCREASING LOW LEVEL MOISTURE WILL FOCUS ALONG
A SURFACE TROUGH THAT IS FORECAST TO EXTEND NORTH OF THE PARENT
LOW. THIS WILL LEAD TO A GOOD CHANCE FOR SHOWERS...ESPECIALLY
ACROSS THE NORTH COUNTRY WHERE ADDITIONAL LIFT WILL BE GENERATED
BY A POTENT SHORT WAVE THAT WILL BE DROPPING SOUTH TOWARD NORTHERN
NEW YORK STATE. RIGHT NOW...IT LOOKS LIKE THE STEADIEST PCPN WILL
IMPACT WESTERN NEW YORK AND THE GENESEE VALLEY DURING THE
MORNING...THEN SHIFT INTO THE EASTERN FINGER LAKES AND NORTH
COUNTRY DURING THE AFTERNOON.

SOUTHERLY WINDS AHEAD OF THE SURFACE TROUGH WILL ALLOW TEMPERATURES
TO WARM WELL INTO THE 50S ON THURSDAY...BEFORE COLD AIR ADVECTION
SETS UP BEHIND THE TROUGH LATER IN THE AFTERNOON.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
UPPER LEVEL WAVE AND ASSOCIATED SURFACE LOW WILL BE IN THE PROCESS
OF EXITING THE AREA AT THE START OF THE PERIOD. LOW LEVEL MOISTURE
SHOULD REMAIN HIGH IN WAKE OF THE SYSTEM AND THIS COMBINED WITH
INCREASING LOW LEVEL COLD AIR ADVECTION WILL CONTINUE THE THREAT
FOR SHOWERS...ESPECIALLY EAST OF LAKE ONTARIO DURING THE EVENING.
850 MB TEMPERATURES DROPPING TO BETWEEN -10C AND -12C COULD VERY
EASILY BRING SOME LAKE RESPONSE...ESPECIALLY EAST OF LAKE ONTARIO
AND THE WESTERN SOUTHERN TIER. BOUNDARY LAYER SHOULD GET COLDER
ENOUGH TO SEE A CHANGE OVER TO ALL SNOW OVER THE HIGHER
ELEVATIONS. MINOR ACCUMULATIONS IN THE 1 TO 2 INCH RANGE ARE
POSSIBLE. SNOW/RAIN SHOWERS WILL LIKELY LINGER FRIDAY MORNING
ACROSS EASTERN SECTIONS...BUT WITH SURFACE RIDGING AND ASSOCIATED
DRIER AIR BUILDING INTO THE REGION WE WILL SEE AN IMPROVING TREND
FOR FRIDAY. STILL PLENTY OF COLD AIR ALOFT WITH 850 MB
TEMPERATURES BETWEEN -6C TO -10C...YIELDING DAYTIME HIGHS FRIDAY
ONLY IN THE 40S.

TEMPERATURES FRIDAY NIGHT AND SATURDAY MORNING WILL BE A CONCERN.
CLEAR SKIES AND LIGHT WINDS WILL BRING WIDESPREAD FREEZE/FROST
CONCERNS.

MODEL CONSENSUS CONTINUES TO KEEP THE NORTHERN EDGE OF MOISTURE
ALONG AND NORTH OF THE APPROACH WARM FRONT LIFTING UP ACROSS THE
OHIO VALLEY TO THE SOUTH OF THE AREA FOR SATURDAY. THE GFS IS THE
FARTHER NORTH OF THE SOLUTIONS AND JUST NUDGES THE SOUTHERN TIER
WITH SOME VERY MINOR QPF...BUT THE NAM/GEM/ECMWF/SREF SOLUTIONS
ALL KEEP HOLD THE PRECIPITATION SOUTH OF THE REGION. AT THIS POINT
WILL STAY CLOSE TO MODEL CONSENSUS AND KEEP THE AREA DRY FOR
SATURDAY.

TEMPERATURES AGAIN SATURDAY NIGHT WILL BE A CONCERN...WITH
THE POTENTIAL FOR MORE FREEZE/FROST CONCERNS AS THE HIGH REMAINS
PARKED OVER THE REGION.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
LATEST MEDIUM RANGE MODELS AND ENSEMBLES CONTINUING TO SUGGEST THIS
PERIOD WILL BE COOL WITH MAINLY QUIET WEATHER. WESTERN AND CENTRAL
NEW YORK WILL REMAIN IN A NORTHWESTERLY FLOW REGIME BETWEEN
SLOWLY DEPARTING UPPER LOW SPINNING ACROSS EASTERN CANADA AND A
SLOWLY PROGRESSIVE RIDGE ACROSS CENTRAL CANADA. AT THE SURFACE...A
SPRAWLING AREA OF HIGH PRESSURE WILL SLOWLY BUILD TO THE SOUTHEAST
FROM CENTRAL CANADA...SETTLING OVER WESTERN AND CENTRAL NEW YORK
DURING THE FIRST HALF OFF THE PERIOD. WARM FRONTAL PRECIPITATION
LOOKS TO REMAIN WELL TO THE SOUTH OFF THE AREA DURING THE WEEKEND.
THE HIGH REMAINS THE DOMINANT FEATURE TUESDAY...ALTHOUGH SHIFTING
EAST OF THE REGION. THIS WILL ALLOW WARM AIR ADVECTION TO SET UP
AHEAD OF A FAST MOVING PACIFIC SHORTWAVE WEDNESDAY. WEDNESDAY LOOKS
TO HAVE THE BEST THREAT FOR PRECIPITATION AS THIS WAVE WORKS
ACROSS THE REGION. BASICALLY...WITH THE CONTINENTAL POLAR AIRMASS
REMAINING FIRMLY IN PLACE IN THE SUNDAY THROUGH TUESDAY TIME
FRAME. THERE SHOULD BE PLENTY OF SUNSHINE WITH A GRADUAL WARMING
TREND. WEDNESDAY LIKELY TO BE THE MILDEST DAY AS WARMER AIR
CONTINUES TO SPREAD INTO THE REGION IN A STRENGTHENING RETURN
FLOW.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
CONFIDENT IN VFR CONDITIONS THROUGH THIS EVENING...AS APPROACHING
CLOUDS SHOULD BE IN THE MID AND UPPER LEVELS. THE COMBINATION OF
LOW PRESSURE AND A TROF IN THE MID-LEVELS WILL CROSS FROM WEST TO
EAST THURSDAY MORNING INTO THURSDAY AFTERNOON. WHILE SHOWERS MAY
SPREAD OUT AHEAD OF THIS...MAINLY VFR CONDITIONS ARE LIKELY AHEAD
OF THE WIND SHIFT...WITH CIGS/VSBY LIKELY TO REMAIN UP. AFTER THE
WIND SHIFT...EXPECT CIGS TO LOWER...RESULTING IN FAIRLY WIDESPREAD
MVFR TO POSSIBLY IFR CONDITIONS ACROSS WESTERN NEW YORK.

ALSO...THE RUC AND TO A LESSER EXTENT NAM/GFS...BRING A MODEST LOW
LEVEL JET OUT AHEAD OF THE LOW. CURRENT FORECASTS ARE IN THE 30 TO
35 KT BALLPARK...WHICH IS GENERALLY SHY OF LLWS CRITERIA...BUT
CLOSE. FOR NOW...LEAVE LLWS OUT OF TAFS...BUT WILL MONITOR AND
CONSIDER ADDING TO SOME TAFS SHEAR IF THERE IS INDICATION THAT THIS
LOW LEVEL JET WILL BE STRONGER.

OUTLOOK...
FRIDAY...MAINLY VFR WITH CHANCE RAIN
SATURDAY...MAINLY VFR.
SUNDAY AND MONDAY...VFR.

&&

.MARINE...
WIND AND WAVES ON THE LAKES WILL CONTINUE TO SUBSIDE THIS AFTERNOON
AND EVENING AS THE PRESSURE GRADIENT WEAKENS. THEREFORE...ALL SMALL
CRAFT ADVISORIES WILL BE ALLOWED TO EXPIRE.

MEANWHILE...LOW PRESSURE MOVING EAST FROM THE CENTRAL PLAINS WILL
TRACK SOUTH OF NEW YORK STATE THURSDAY...THEN SETTLE OFF THE EAST
COAST THURSDAY NIGHT. A BRISK WEST TO NORTHWEST FLOW IN THE WAKE OF
THIS LOW WILL LIKELY RESULT IN SMALL CRAFT ADVISORY CONDITIONS
THURSDAY NIGHT AND FRIDAY. HIGH PRESSURE WILL BRING QUIETER
CONDITIONS SATURDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TJP
NEAR TERM...APFFEL/TJP
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...APFFEL
MARINE...TJP
Hazardous weather outlook, Apr 25, 9:33 PM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
933 PM EDT WED APR 25 2012

NYZ006>008-270145-
OSWEGO-JEFFERSON-LEWIS-
933 PM EDT WED APR 25 2012

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

THERE IS A POSSIBILITY OF A HARD FREEZE ON FRIDAY NIGHT AND AGAIN
SATURDAY NIGHT...WITH TEMPERATURES IN THE 20S A GOOD POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>005-010>014-019>021-085-270145-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
933 PM EDT WED APR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

TEMPERATURES MAY DROP BELOW FREEZING ON FRIDAY NIGHT AND AGAIN ON
SATURDAY NIGHT. WHILE INTERIOR LOCATIONS WILL LIKELY BE THE
COLDEST...THERE IS A POSSIBILITY FOR A FROST OR EVEN A FREEZE
FAIRLY CLOSE TO THE LAKE SHORE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-270145-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
933 PM EDT WED APR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

APFFEL

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 3:59 AM EDTSmall Craft AdvisoryBUF52 hr

Nearby

Frost Advisories in New York, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.